Washington, 2012

Heavy Snow in Washington, October 22 to 23, 2012

October 22 to 23, 2012 · NWS OTX · 2 events in 2 counties and zones

Energy ejecting from an unseasonable cold upper level low along the Washington Coast ushered an occluded front and associated moist deformation axis through the Inland Northwest on the evening and overnight periods of October 22nd into the morning of the 23rd. This resulted in heavy, early season snow across the higher terrain of Northeastern Washington with a bulk of the snow falling above 3000…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Energy ejecting from an unseasonable cold upper level low along the Washington Coast ushered an occluded front and associated moist deformation axis through the Inland Northwest on the evening and overnight periods of October 22nd into the morning of the 23rd. This resulted in heavy, early season snow across the higher terrain of Northeastern Washington with a bulk of the snow falling above 3000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Oct 22, 3:56 PM PST, 34 minutes earlier.

Area forecast discussion, Oct 22, 3:56 PM PST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
0456 PM PDT Mon Oct 22 2012

.SYNOPSIS...An active weather pattern can be expected this week as
a series of storm systems move through the Inland Northwest. The
first significant mountain snow event is expected across northern
Washington and north Idaho tonight into Tuesday morning. Snow levels
will continue to drop, with light snow possible on the northern
valley by Tuesday morning. The cold and unsettled conditions will
continue through much of the work week.

&&

.DISCUSSION...

...SIGNIFICANT MOUNTAIN SNOW EXPECTED MAINLY ABOVE 3000 FT TONIGHT
INTO TUESDAY MORNING...

Tonight into Tuesday morning: Significant mountain snow
expected, mainly above 3k ft. Minor accumulations possible in the
northern valleys from Omak, to Deer Park and Athol and points
northward, but should melt by afternoon. No valley snow
accumulations expected in Spokane. An unseasonable cold upper
level low is rotating off the Washington coast and is expected
pivot an occluded front through the forecast area. This front has
produced a deformation band of significant precipitation across the
central Cascades and the lower Columbia Basin this afternoon. As
the front slowly lifts northward, the band of precipitation will
also push north. Snow levels are currently near 4k ft in the
Cascades with light snow seen at on the web cams at Stevens Pass.
Anticipate a steady light to moderate rain pushing across the
Columbia Basin, the Palouse and Spokane area late this afternoon
and evening. Then the deformation band will push into the northern
mountains overnight while snow levels will fall to just under 3k
ft with significant snow accumulations late tonight into Tuesday
morning. Meanwhile on the back edge of the deformation band, winds
will turn out of the southwest 10 to 15 mph with only isolated
rain or snow showers expected. The snow and low elevation rain
will gradually decrease through Tuesday morning along the Canadian
border. Total snowfall amounts of 4 to 8 inches expected in the
mountains of the central Panhandle...while 5 to 10 inches expected
in the mountains near the Canadian border.

Tuesday afternoon and night: Scattered showers will found during the
afternoon and evening hours, and mainly in the mountains. Southwest
flow aloft will persist with lack of any shortwave passage.
Southerly surface winds will continue but decrease overnight.
Daytime highs will be similar to today, while overnight lows will
be slightly cooler. /rfox.

Wednesday and Thursday: A second upper level low will slowly track
across the Inland Northwest Wednesday and Thursday. This low will
not be as dynamic or as "wet" as the system moving through tonight
and tomorrow. The 12z ECMWF and 12z GFS are in fairly agreement
that warm advection precipitation will begin over the Cascades on
Wednesday morning and spread into central and eastern Washington
on Wednesday afternoon and evening. It will probably be tough for
snow to accumulate (especially during the daylight hours) on
Wednesday in the valleys around Leavenworth, Lake Chelan and
Mazama. Even the heavily used roadways in the mountains may have a
tough time accumulating snow during the day. The precipitation
generated by the GFS and ECMWF is fairly light, so slow snowfall
rates this early in the season probably won't cause a high impact
event for travelers on Wednesday.

For Wednesday night into Thursday: the GFS and ECMWF produce a
west to east band of light precipitation with the weakening upper
level trough axis. If the model timing holds true, there is a good
chance that Spokane, Coeur D'Alene and the valleys north and east
of the metro area could receive some light accumulating snow late
Wednesday night into early Thursday morning. Any snow that
accumulates on grassy surfaces won't stick around long.
Temperatures on Thursday should warm into the 40s by mid day.
/GKoch

Friday through Monday...Unsettled weather will continue through the
weekend and into the start of the work week as the region remains
under progressive and moist flow aloft. The best chance for a break
in the scattered mountain snow showers with a mix in the valleys
will be Friday night when models agree on drier northwest flow aloft
behind a weak frontal system. The biggest challenge during the
extended forecast period will be temperatures as there is still
considerable spread in medium range model solutions as to the
placement of the jet stream. For Saturday and Sunday the ECMWF keeps
the forecast area on the warm side of the jet in southerly low level
flow while the GFS has us just to the north of the jet in rather
weak flow that shifts northerly by Sunday. This will mean the
difference between daytime temperatures in the 50s in warm air
advection or in the 40s per the GFS. The 12Z run of the GFS shows a
shift from the flat ridge or zonal flow of previous runs to a trough
axis over western WA. The forecast will trend toward the more
consistent EC though not quite as warm as the EC bias corrected
numbers. /Kelch

&&

.AVIATION...
00Z TAFS: A band of moisture is currently moving through the region
bringing MVFR conditions and widespread rain and snow mainly to the
areas with higher elevations. Snow is not expected to accumulate.
Periods of heavy rainfall can reduce visibility MVFR conditions in
the KEAT region. The lower ceilings and freezing temperatures can
lead to concern of de-icing in the overnight hours. As SW wind push
the moisture out of the region...ceilings at all locations will
begin to increase begin with KEAT...KMWH...and KLWS. All locations
will expect to be VFR by late morning. /JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        31  43  29  45  29  44 / 100  20  10  20  50  50
Coeur d'Alene  32  42  26  45  28  43 / 100  30  20  20  50  50
Pullman        32  45  30  47  31  44 /  90  20  10  20  50  50
Lewiston       36  51  34  50  35  48 /  80  20  10  20  50  50
Colville       32  44  24  47  28  49 / 100  60  20  20  50  40
Sandpoint      31  42  24  44  28  40 / 100  80  40  20  40  50
Kellogg        31  40  25  43  28  38 / 100  70  30  20  50  60
Moses Lake     29  52  31  48  32  51 /  80  10  10  30  40  10
Wenatchee      32  47  33  46  33  49 /  80  10  20  40  30  10
Omak           31  46  30  48  32  49 /  80  20  10  30  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 11 AM PDT Tuesday for Central
     Panhandle Mountains.

     Winter Storm Warning until 11 AM PDT Tuesday for Northern
     Panhandle.

WA...Winter Storm Warning until 11 AM PDT Tuesday for Northeast
     Mountains-Okanogan Highlands.

     Winter Weather Advisory until 11 AM PDT Tuesday for East Slopes
     Northern Cascades.

&&
Hazardous weather outlook, Oct 22, 8:40 AM PST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
940 AM PDT MON OCT 22 2012

IDZ001-004-027-WAZ031-037-038-042-043-231400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
940 AM PDT MON OCT 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BEGIN TO ACCUMULATE IN THE MOUNTAINS OF EASTERN
WASHINGTON AND THE IDAHO PANHANDLE TODAY AND CONTINUE INTO TUESDAY
MORNING. FOR TODAY...SNOW LEVELS IN THE CASCADES AND NORTHERN
WASHINGTON WILL BE AROUND 3000 FEET...AND SNOW LEVELS IN THE IDAHO
PANHANDLE AND NORTHEAST WASHINGTON WILL RANGE FROM 3500 FEET TO
4500 FEET.

FOR TONIGHT...SLUSHY SNOW ACCUMULATIONS WILL BE POSSIBLE ON
MOUNTAIN ROADS AND PASSES. SNOW LEVELS WILL FALL AS LOW AS 1500
FEET TONIGHT IN NORTH CENTRAL AND NORTHEAST WASHINGTON...AND AS
LOW AS 2000 FEET TO 3000 FEET IN THE IDAHO PANHANDLE...AND
NORTHEAST BLUE MOUNTAINS. MOST OF THE VALLEY SNOW ACCUMULATIONS
WILL LIKELY OCCUR ON GRASSY SURFACES AND ROOF TOPS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL DECREASE TO SNOW SHOWERS ON TUESDAY WITH SNOW LEVELS
BETWEEN 2000 FEET AND 3000 FEET. SOME MOUNTAIN ROADS AND PASSES
MAY BE SLICK EARLY IN THE MORNING ON TUESDAY.

IDZ002-003-026-WAZ032>036-041-044-231400-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
940 AM PDT MON OCT 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW LEVELS WILL FALL AS LOW AS 2500 FEET TONIGHT OVER NORTHEAST
WASHINGTON AND THE IDAHO PANHANDLE. SOME SNOW ACCUMULATION WILL BE
POSSIBLE ON GRASSY SURFACES IN THE HIGHEST ELEVATIONS OF
SPOKANE...KOOTENAI...LATAH...AND BENEWAH COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
October 22, 4:30 PM PST to October 23, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Several trained spotters and SNOTEL data reported three to seven inches of snow at elevations roughly 3000 feet and higher. Lower elevations near the Canadian Border received upwards of two inches.

Heavy Snow, Okanogan Highlands

When
October 22, 5:00 PM PST to October 23, 6:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Several trained spotters and SNOTEL data reported three to seven inches of snow at elevations roughly 2500 feet and higher. Lower elevations near the immediate Canadian Border received upwards of two inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411773, 413969.